Alert archive / Hawaii / Flash Flood Warnings in 2017
Flash Flood Warning 8, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Mar 1, 2017, 3:59 AM HST for Kauai County, Hawaii. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 1, 2017, 3:59 AM HST (13:59 UTC)
- Expired
- Mar 1, 2017, 9:38 AM HST
- In force
- 6 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kauai County, HI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 1, 6:58 AM HST | FLOOD | Hanalei, HI | KAUAI EMERGENCY MANAGEMENT REPORTS THAT KUHIO HIGHWAY AT THE HANALEI BRIDGE IS CLOSED DUE TO ROAD FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 2.0 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 138 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 668 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
971
WGHW50 PHFO 011359
FFWHFO
HIC007-011645-
/O.NEW.PHFO.FF.W.0008.170301T1359Z-170301T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash FLood Warning
National Weather Service Honolulu HI
359 AM HST WED MAR 1 2017
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Kauai in Kauai County
* Until 645 AM HST
* Radar shows an extensive area of moderate to heavy rain that will
be affecting the island for about the next two hours. Some of the
streams especially on the north and east side of the island are
swollen and running high. And with a rainfall rate of 2 inches an
hour, there is a high potential for flash flooding.
* Locations in the warning include but are not limited to...
Lihue, Kapaa, Kalaheo, Kekaha, Princeville, Kilauea, Wailua
Homesteads, Barking Sands, Moloaa, Anahola, Kokee State Park and
Mana.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don/t drown.
&&
This warning may need to be extended beyond 645 AM HST if heavy rain
persists.
LAT...LON 2221 15934 2215 15930 2205 15934 2196 15934
2188 15943 2193 15965 2196 15967 2198 15976
2202 15979 2216 15972 2223 15956 2221 15950
2223 15949 2222 15943 2224 15940
$$
Lau3 follow-up statements
519
WGHW70 PHFO 011614
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
614 AM HST WED MAR 1 2017
HIC007-011645-
/O.CON.PHFO.FF.W.0008.000000T0000Z-170301T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
614 AM HST WED MAR 1 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 AM HST FOR THE
ISLAND OF KAUAI IN KAUAI COUNTY...
At 605 AM HST...Kauai emergency management reported that the Kuhio
Highway has been closed at the Hanalei Bridge. In addition, stream
gages in east and south Kauai have been showing rising water levels.
This warning includes the entire island of Kauai.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don/t drown.
&&
This warning may need to be extended beyond 645 AM HST if heavy rain
persists.
LAT...LON 2221 15934 2215 15930 2205 15934 2196 15934
2188 15943 2193 15965 2196 15967 2198 15976
2202 15979 2216 15972 2223 15956 2221 15950
2223 15949 2222 15943 2224 15940
$$
Kodama695
WGHW50 PHFO 011638
FFWHFO
HIC007-011945-
/O.EXT.PHFO.FF.W.0008.000000T0000Z-170301T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash FLood Warning
National Weather Service Honolulu HI
638 AM HST WED MAR 1 2017
The National Weather Service in Honolulu has extended the
* Flash Flood Warning for...
The island of Kauai in Kauai County
* Until 945 AM HST
* At 631 AM HST, Kauai emergency management reported that Kuhio
Highway remains closed at the Hanalei Bridge. Molokai radar data
showed that rainfall has eased but stream gages show that water
levels remain elevated across most of Kauai.
* This warning includes the entire island of Kauai.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don/t drown.
&&
This warning may need to be extended beyond 945 AM HST if heavy rain
persists.
LAT...LON 2221 15934 2215 15930 2205 15934 2196 15934
2188 15943 2193 15965 2196 15967 2198 15976
2202 15979 2216 15972 2223 15956 2221 15950
2223 15949 2222 15943 2224 15940
$$
Kodama942
WGHW70 PHFO 011938
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
938 AM HST WED MAR 1 2017
HIC007-011942-
/O.CAN.PHFO.FF.W.0008.000000T0000Z-170301T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
938 AM HST WED MAR 1 2017
...THE FLASH FLOOD WARNING FOR THE ISLAND OF KAUAI IN KAUAI COUNTY IS
CANCELLED...
Heavy rainfall has ended and stream levels are dropping. Thus, the
flash flood warning is cancelled.
Kuhio Highway remains closed at the Hanalei Bridge since water
levels in Hanalei River have not yet receded enough open the road to
public traffic.
A Flash Flood Watch remains in effect for Kauai County through
Wednesday night.
LAT...LON 2221 15934 2215 15930 2205 15934 2196 15934
2188 15943 2193 15965 2196 15967 2198 15976
2202 15979 2216 15972 2223 15956 2221 15950
2223 15949 2222 15943 2224 15940
$$
KodamaWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 1, 3:54 AM HST, 5 minutes earlier.
Area forecast discussion, Mar 1, 3:54 AM HST, 5 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 354 AM HST Wed Mar 1 2017 .SYNOPSIS... Moist and unstable conditions will maintain a threat for heavy flooding rainfall and thunderstorms through tonight. A deep trough just west of Kauai will move over the islands later today and tonight. The trough will lift northeast on Thursday, leaving the islands under a humid southwesterly flow capable of generating spotty heavy rainfall. Showers are then expected to diminish across the state Thursday night through Friday night as a more stable airmass moves over the area, with a cold front then expected to move into the northern half of the island chain this weekend increasing the chance for showers once again. && .DISCUSSION... Currently at the surface, a developing area of low pressure is located around 150 miles southwest of Kauai. Satellite imagery shows overcast conditions across the island chain early this morning, with radar imagery showing numerous showers and thunderstorms streaming northward across the islands, particularly across the western half of the state near the developing area of low pressure. Main short term concern continues to revolve around the potential for heavy flooding rainfall and even strong thunderstorms through tonight. Today and tonight, The sharp upper level trough just west of Kauai will slowly push eastward across the island chain through tonight, while the developing surface low lifts slowly northward to the west of Kauai. The area of low pressure in combination with high pressure anchored well northeast of the area, will keep a south to southeasterly boundary layer flow in place across the state, assisting in transporting deep tropical moisture northward and across the island chain. Strong forcing for ascent provided by the upper level trough moving through, favorable upper level jet dynamics, along with plenty of deep layer moisture will continue to support bands of heavy showers and thunderstorms across the islands through the period. In addition to the heavy rainfall threat, with the upper level trough moving through the area, there appears to be the potential for strong to perhaps even severe thunderstorms. 700-500 mb lapse rates are forecast to steepen into the 6.5 to 7 C/KM range, 0-6 km bulk shear magnitude values increase to 25 to 35 knots, surface based cape values rise to between 800-1200 J/KG, and 500 mb winds strengthen to between 35 and 50 knots. This suggests there is the potential for some gusty winds and hail with the strongest thunderstorms that develop as the upper level trough swings through, and this will continue to be monitored closely. The current Flash Flood Watch has been extended until 6 am Thursday based on the latest model guidance showing a slower progression of the upper level trough through the area. Winds have increased to advisory levels across the Big Island summits and with heavy snow and poor visibilities expected at times, the Winter Storm Warning has been upgraded to a Blizzard Warning, which is in effect through late tonight. Thursday through Friday night, The upper level trough will lift northeastward and away from the islands on Thursday, with low and mid-level ridging then building over the island chain Thursday night through Friday night. A trailing band of deeper moisture is forecast to remain over the state through Thursday, resulting in some remaining locally heavy showers in a humid southwesterly boundary layer flow. Showers should diminish considerably Thursday night through Friday night as more stable conditions build over the island chain. Saturday through Tuesday, Medium range guidance is in fairly good agreement through the weekend, with solutions then diverging early next week. Both the GFS and ECMWF show a weakening cold front moving into the western islands over the weekend. The GFS shows the front stalling out over the western islands early next week, with a potent shortwave trough then moving through the area Monday night and next Tuesday, increasing showers across the entire island chain. The ECMWF on the other hand shows the weakening cold front stalling out over the eastern islands, with a potent upper trough approaching from the west on Tuesday. Given the differences in the model solutions, will utilize a blended forecast approach until details become more clear. As a result, we should see increasing showers across the western islands this weekend, and due to the uncertainty in the forecast next week, we will need to keep showers in the forecast statewide. && .AVIATION... A trough aloft to the west of Kauai will continue to deepen as it tracks steadily eastward. Thick layered clouds with embedded CB are associated with this disturbance aloft. Areas of MVFR and isolated IFR conditions in frequent SHRA have been affecting mainly Kauai and Oahu but conditions are expected to spread across the remainder of the state by morning. Have mentioned VCTS within the first twelve to 16 hours of most terminal forecasts. Conditions are expected to persist through this afternoon and possibly beyond. AIRMET SIERRA for MTN OBSC, AIRMET TANGO for turbulence aloft and AIRMET ZULU for moderate icing aloft are in effect and will likely remain in place through at least this afternoon. SIGMET SIERRA is in effect for most of the smaller islands and for coastal waters up to 100 miles to the north and northeast of the state. This SIGMET may need to be expanded to include portions of the Big Island. && .MARINE... Small to moderate NW and NE swells will slowly drop through the rest of the week, with surf remaining below advisory levels. Moderate to strong winds out of the ESE direction will continue SCA winds through tonight for the Pailolo and Alenuihaha Channels and waters south of the Big Island. A surface low developing southwest of Kauai is expected to shift winds out of the southeast today over eastern waters with SCA winds expected over windward Big Island and Maui waters, and in the Alenuihaha and Pailolo Channels. Winds then shift out of the south this evening with SCA winds developing over leeward Big Island waters as well. As a result, the SCA has been extended through late tonight and expanded to include the windward waters of Maui County and the Big Island. The southeast Big Island waters have been dropped from the SCA due to the wind shift. For the extended, models depict a gale- to storm-force low developing a few hundred miles WNW of Midway Atoll today, then tracking toward the NNE across the Date Line Thursday. This low will send a large WNW swell toward the islands that may result in advisory-level surf over the weekend. && .HFO WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through late tonight for all Hawaii islands. Blizzard Warning until 6 AM HST Thursday for Big Island Summits. Small Craft Advisory until 2 AM HST Thursday for Maui County Windward Waters-Pailolo Channel-Alenuihaha Channel-Big Island Windward Waters-Big Island Leeward Waters. && DISCUSSION...Jelsema AVIATION...Bedal MARINE...TS
In the hours before
Local storm report, Feb 28, 10:08 PM HST, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
1008 PM HST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0823 PM FLASH FLOOD 1 N PUPUKEA 21.68N 158.05W
02/28/2017 PHZ114 HI EMERGENCY MNGR
CIVIL DEFENSE HAS REPORTED MULTIPLE FLASH FLOODS JUST
NORTH OF PUPUKEA. THERE IS FLOODING AT SAINT PETER AND
PAULS CHURCH. A FLASH FLOOD NEAR SUNSET ELEMENTARY HAS
BROUGHT PONDING ON KAMEHAMEHA HIGHWAY NEAR SUNSET
ELEMENTARY AT LEAST THREE FEET DEEP. 4 VEHICLES ARE
FLOATING IN THIS FLOOD.
&&
JHEYMANLocal storm report, Feb 28, 11:08 PM HST, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
1108 PM HST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0823 PM FLASH FLOOD 1 N PUPUKEA 21.68N 158.05W
02/28/2017 PHZ114 HI LAW ENFORCEMENT
THE HONOLULU POLICE DEPARTMENT HAS REPORTED THAT
KAMEHAMEHA HIGHWAY IS CLOSED IN BOTH DIRECTIONS FROM
SUNSET BEACH ELENTARY TO THE SUNSET BEACH CHEVRON STATION
DUE TO A SEVERE FLASH FLOOD
&&
JHEYMANThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 2:03 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Feb 28, 5:32 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Feb 28, 5:47 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Feb 28, 7:13 PM HST | Flash Flood Warning | HFO | Honolulu | 6 hr |
| Feb 28, 7:26 PM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Feb 28, 10:07 PM HST | Flash Flood Warning | HFO | Kalawao | 113 min |
| Feb 28, 10:23 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Feb 28, 10:33 PM HST | Areal Flood Advisory | HFO | Kauai | 6 hr |
| Feb 28, 11:18 PM HST | Flash Flood Warning | HFO | Honolulu | 11 hr |
| Feb 28, 11:20 PM HST | Special Marine Warning | HFO | 55 min | |
| Mar 1, 3:50 AM HST | Blizzard Warning | HFO | Hawaii | 24 hr |
| Mar 1, 4:40 AM HST | Special Marine Warning | HFO | 2 hr | |
| Mar 1, 5:51 AM HST | Special Marine Warning | HFO | 114 min | |
| Mar 1, 6:10 AM HST | Special Weather Statement | HFO | Honolulu | 65 min |
| Mar 1, 6:48 AM HST | Special Marine Warning | HFO | 117 min | |
| Mar 1, 8:12 AM HST | Special Marine Warning | HFO | 108 min | |
| Mar 1, 8:30 AM HST | Special Weather Statement | HFO | 45 min | |
| Mar 1, 9:26 AM HST | Special Weather Statement | HFO | 64 min | |
| Mar 1, 9:53 AM HST | Special Marine Warning | HFO | 112 min | |
| Mar 1, 11:30 AM HST | Special Weather Statement | HFO | Kalawao | 60 min |
| Mar 1, 11:40 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Mar 1, 11:43 AM HST | Special Marine Warning | HFO | 2 hr | |
| Mar 1, 12:08 PM HST | Severe Thunderstorm Warning | HFO | Kalawao | 37 min |
| Mar 1, 12:48 PM HST | Areal Flood Advisory | HFO | Kalawao | 9 hr |
Nearby
Flash Flood Warnings in Hawaii, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.